Texas, 2014

Damaging Wind in Texas, August 8, 2014

August 8, 2014 · NWS SJT · 1 event in 1 county or zone

An outflow boundary moved into the Big Country resulting in isolated showers and thunderstorms. An isolated severe thunderstorm produced one report of damaging winds near Roby.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An outflow boundary moved into the Big Country resulting in isolated showers and thunderstorms. An isolated severe thunderstorm produced one report of damaging winds near Roby.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 8, 11:23 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 8, 11:23 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1223 PM CDT FRI AUG 8 2014

.AVIATION...
/18Z TAFS/

More VFR conditions expected at all terminals this afternoon into
tomorrow morning. Some scattered fair weather clouds will be
possible this afternoon, along with winds gusting to round 15
knots out of the south southeast. Skies will will clear and winds
will be light overnight.

&&

.PREV DISCUSSION... /ISSUED 925 AM CDT Fri Aug 8 2014/

UPDATE...
Updated zone package to include showers and thunderstorms for the
northern Big Country this morning and early afternoon.

DISCUSSION...
Upper divergence associated with an upper high located over the
northern Big Country is assisting in the development of isolated
showers and thunderstorms from our northern Big Country north to the
Red River area this morning. Have updated northern zones for showers
and thunderstorms through this afternoon.

PREV DISCUSSION... /ISSUED 628 AM CDT Fri Aug 8 2014/

AVIATION...
/12Z TAFS/

VFR conditions will continue across West Central Texas terminals
through the next 24 hours. There will a few very isolated
thunderstorms this afternoon, but given the uncertainty of location
and their very brief nature, will not mention in the forecast at
this time. Otherwise, light south winds will be become a little
more gusty during daylight hours.

PREV DISCUSSION... /ISSUED 400 AM CDT FRI AUG 8 2014/

SHORT TERM...
(Today and Tonight)

Another warm overnight ongoing across West Central Texas, with
temperatures still in the mid 80s as of 3 AM across the I-20
corridor and upper 70s and lower 80s elsewhere. We are seeing a few
more mid level clouds across the Big Country as well, which is
helping keep those readings a few degrees warmer.

For today, high resolution models including the TTU WRF and the HRRR
both show a few isolated thunderstorms this afternoon across the
northern portions of the area. Roughly the same locations we saw a
few on Thursday evening. With that in mind, some chance of a few
storms across the Big Country, mainly along and north of I-20 seems
reasonable and will add a mention of isolated pops. Otherwise, still
hot! Models suggest that 850 MB temperatures decrease just a little,
so afternoon highs should be a few degrees cooler. Still, went a
degree or two above the warmest model guidance as soils continue to
dry out.

Warm again overnight, with overnight lows not much below 80 degrees
in several areas. Given the overnight lows struggle to drop very
much and the very warm afternoon highs, we are flirting with heat
index criteria, especially the I-20 area from Sweetwater to Abilene.
Some hope that we see slightly cooler temperatures as the ridge
aloft weakens, so will hold off on an advisory for now. But will
need to monitor.

LONG TERM...

Upper level high pressure will remain in place over West Central
Texas into next week. While upper ridging will suppress most
showers and thunderstorms, the GFS and EC models are indicating a
weak cold to move into the Big Country Monday afternoon and
evening, and possibly as far south as the I-10 corridor Tuesday.
The front may trigger isolated, mainly afternoon and evening
showers and thunderstorms, into Wednesday. 850 MB temperatures
fall slightly this weekend, by a degree Celsius, corresponding to
a drop of 1 or 2 degrees Fahrenheit at the surface.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	101  75  99  75  99 /  20   5   5   0   5
San Angelo 	102  75 100  74  99 /  10   0   5   5   5
Junction 	 98  72  98  73  98 /   5   0   0   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

Aviation: Reimer
Hazardous weather outlook, Aug 8, 1:48 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
248 PM CDT FRI AUG 8 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-092000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
248 PM CDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...MAINLY
NORTH OF INTERSTATE 20. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

15

The radar

The Dyess AFB radar (KDYX), 107 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fisher

When
August 8, 1:50 PM CST to 1:53 PM CST
Where
Fisher County, 2.07 mi S of Roby
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
32.720, -100.380

The public reported a roof torn off of a home, damage to interior walls, a carport destroyed, and damage to a porch from straight line thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541300.